Alert archive / Kentucky / Flash Flood Warnings in 1997

Flash Flood Warning 3, NWS Jackson, KY

March 1, 1997Morgan County, Kentucky

NWS Jackson, KY issued this flash flood warning at Mar 1, 1997, 6:24 AM EST for Morgan County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 1, 1997, 6:24 AM EST (11:24 UTC)
Expired
Mar 1, 1997, 9:00 AM EST
In force
3 hr
Issued by
NWS Jackson, KY
Area
Whole counties

County Morgan County, KY

The radar

The Jackson,KY radar (KJKL), 37 km from the middle of the area, began a volume at 11:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 11.4 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 1997-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 1997-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1517 m above ground
0-6 km bulk shear
95 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJKL 011125 RRA
FFWJKL
KYC011-173-175-197-011425-

BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
624 AM EST SAT MAR 1 1997

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 900 AM EST
FOR PEOPLE IN THE FOLLOWING COUNTY...

IN EAST CENTRAL KENTUCKY

   ...SOUTHERN BATH
   ...MONTGOMERY
   ...POWELL

IN SOUTHEAST KENTUCKY

   ...MORGAN
 
AT 615 AM...HEAVY RAINS CONTINUED FROM POWELL AND MONTGOMERY COUNTIES
EAST TOWARD WEST VIRGINIA. BETWEEN 2 AND 3 INCHES OF RAIN FELL FROM
MOUNT STERLING AND STANTON EAST TO WEST LIBERTY. ADDITIONAL HEAVY RAINS
UP TO 1 INCH ARE POSSIBLE THROUGH 9 AM.

NUMBEROUS ROADS WERE UNDER WATER IN MOUNT STERLING. THE COMMUNITIES OF
WYOMING AND SLADE VALLEY HAD HIGH WATER ON TO SOME ROADS IN BATH
COUNTY. WATER ALSO COVERED ROADS NEAR BRUSH CREEK IN POWELL COUNTY
NEAR HIGHWAY 82 AND 15. IN ADDITION WATER WAS APRROACHING HIGHWAY 7
NEAR WRIGLEY I2N NORTHERN MORGAN COUNTY.
 
IF FLASH FLOODING IS OBSERVED...ACT QUICKLY.  MOVE TO ESCAPE FLOOD
WATERS.  DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS
RISING.

HUETTL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Mar 1, 1:22 AM EST, 5 hours 2 minutes earlier.

Area forecast discussion, Mar 1, 1:22 AM EST, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
120 AM EST SAT MAR 1 1997

STRONG STORMS MOVING INTO CWA WITH VILS AROUND 30...NEED ABOUT 40 FOR
SEVERE/LARGE HAIL. NO SEVERE WEATHER REPORTS THUS FAR TONIGHT.

EVERYONE TO GET SOME RAIN TONIGHT...WILL HAVE TO WATCH FOR FLOOD
POTENTIAL AS DEWPOINTS REMAIN 55 TO 60.  SO FAR HEAVIEST RAINS OF 1 TO
2 INCHES JUST NW OF FA. TEMPERATURES AND POPS FROM PREVIOUS FORECAST
LOOK FINE...RECORD SETTDING HIGH TEMPERATURE DAY AHEAD.

WILL COORDINATED LATER IF NEED UPDATES OR CHANGES.

JKL 75/61/65 487
LOZ 75/61/65 487

HUETTL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 12:14 AM ESTSevere Thunderstorm WarningJKLRockcastle31 min
Mar 1, 12:14 AM ESTSevere Thunderstorm WarningJKLPowell31 min
Mar 1, 6:11 AM ESTFlash Flood WarningJKLMorgan3 hr
Mar 1, 6:11 AM ESTFlash Flood WarningJKLMontgomery, Powell3 hr
Mar 1, 6:24 AM ESTFlash Flood WarningJKLBath, Montgomery, Powell3 hr
Mar 1, 6:38 AM ESTFlash Flood WarningJKLMenifee2 hr
Mar 1, 7:03 AM ESTFlash Flood WarningJKLElliott3 hr
Mar 1, 8:06 AM ESTFlash Flood WarningJKLRowan4 hr
Mar 1, 9:30 AM ESTFlash Flood WarningJKLMagoffin6 hr
Mar 1, 9:30 AM ESTFlash Flood WarningJKLBath, Elliott, Menifee, Morgan, Rowan6 hr
Mar 1, 9:30 AM ESTFlash Flood WarningJKLMontgomery, Powell6 hr
Mar 1, 12:57 PM ESTFlash Flood WarningJKLFleming2 hr
Mar 1, 2:25 PM ESTSevere Thunderstorm WarningJKLMontgomery45 min
Mar 1, 2:31 PM ESTSevere Thunderstorm WarningJKLEstill, Powell44 min
Mar 1, 2:43 PM ESTSevere Thunderstorm WarningJKLJackson, Rockcastle47 min
Mar 1, 3:01 PM ESTTornado WarningJKLMenifee, Powell49 min
Mar 1, 3:07 PM ESTFlash Flood WarningJKLBath, Elliott, Fleming, Menifee, Morgan, Rowan4 hr
Mar 1, 3:07 PM ESTFlash Flood WarningJKLEstill, Powell4 hr
Mar 1, 3:07 PM ESTFlash Flood WarningJKLMontgomery4 hr
Mar 1, 3:10 PM ESTSevere Thunderstorm WarningJKLMorgan, Wolfe50 min
Mar 1, 3:13 PM ESTTornado WarningJKLMorgan47 min
Mar 1, 3:23 PM ESTSevere Thunderstorm WarningJKLLee37 min
Mar 1, 3:48 PM ESTSevere Thunderstorm WarningJKLMagoffin32 min
Mar 1, 4:04 PM ESTSevere Thunderstorm WarningJKLJohnson, Martin46 min
Mar 1, 6:45 PM ESTFlash Flood WarningJKLElliott, Menifee, Morgan, Rowan6 hr
Mar 1, 6:45 PM ESTFlash Flood WarningJKLBath, Fleming6 hr
Mar 1, 6:45 PM ESTFlash Flood WarningJKLMontgomery, Powell6 hr
Mar 1, 6:45 PM ESTFlash Flood WarningJKLEstill6 hr

Nearby

Flash Flood Warnings in Kentucky, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.